Drug hypersensitivity syndrome|
Kumari, Rashmi; Timshina, Dependra K. & Thappa, Devinder Mohan.
Drug hypersensitivity syndrome (DHS) is an adverse drug reaction commonly associated with the aromatic antiepileptic drugs (AEDs), viz., phenytoin (PHT), carbamazepine (CBZ), phenobarbital (PB), lamotrigine, primidone, etc. It can also be caused by other drugs, such as sulfonamides, dapsone, minocycline, gold derivatives, cyclosporine, captopril, diltiazem, terbinafine, azathioprine and allopurinol. Diagnosis of DHS may be difficult because of the variety of clinical and laboratory abnormalities and manifestations and because the syndrome may mimic infectious, neoplastic or collagen vascular disorders. The risk for developing hypersensitivity within 60 days of the first or second prescription in new users of PHT or CBZ was estimated to be 2.3-4.5 per 10,000 and 1-4.1 per 10,000, respectively. The syndrome is defined by the fever, skin rash, lymphadenopathy and internal organ involvement within the first 2-8 weeks after initiation of therapy. Internal manifestations include, among others, agranulocytosis, hepatitis, nephritis and myositis. Insufficient detoxification may lead to cell death or contribute to the formation of antigen that triggers an immune reaction. Cross-reactivity among PHT, CBZ and PB is as high as 70%-80%. Management mainly includes immediate withdrawal of the culprit drug, symptomatic treatment and systemic steroids or immunoglobulins.
DIDMOHS, DRESS, drug hypersensitivity syndrome